How to Identify Serotonin Syndrome in the Field

Signs & symptoms can help ensure prehospital care doesn’t make it worse

 

 
 
 

Dennis Edgerly, EMT-P | | Wednesday, December 12, 2012


“I think I am having a heart attack,” your patient tells you as you walk into the office suite. The woman appears to be in her late 30s or early 40s. She is sitting in a chair at her desk and appears anxious and notably diaphoretic. She tells you she was working at her desk when she started feeling anxious and nauseous and began sweating. She says she feels like her heart is going to “beat out of her chest.”

Her office mates, who are gathering around, tell you she has a history of panic attacks but they have never seen her like this. Her pulse rate is 100 and bounding, and you note her skin is hot to the touch. Her blood pressure is 168/90 and respirations are 20 and deep. Pulse oximetry is 98% on room air, and she isn’t complaining of shortness of breath. She tells you she takes Prozac, Imitrex for migraines and just started taking an herbal supplement called St. John’s Wort. She has not taken the Imitrex in about 10 days.

As you prepare for transport, the patient becomes more agitated, moving back and forth on the stretcher and tugging at the belts. During transport, your partner establishes an IV, but the patient quickly pulls it out. Your partner applies soft restraints to the patient’s wrists as you arrive at the emergency department (ED).

The patient remains awake but isn’t verbally responsive as she continues to pull at her restraints. The ED physician quickly administers a dose of Versed to calm the patient. Physical exam in the ED reveals an elevated body temperature of 100° F, tachycardia, hypertension and altered mental status. Lab results and urinalysis are normal identifying no illicit substance or infection, and a normal computed tomography (CT) scan result is equally untelling. The patient is sedated and placed in the intensive care unit for further evaluation. The final diagnosis is serotonin syndrome.

Serotonin Syndrome
Serotonin syndrome, which is a result of increased levels of available serotonin, is potentially life threatening. The condition is a result of medications and other substances that cause in increase is serotonin levels. Common medications associated with serotonin syndrome are the following.

Selective serotonin reuptake inhibitors (SSRIs): These medications are used to treat depression by increasing serotonin levels, which elevates mood. Examples include Paxil, Prozac, Celexa and Zoloft.

Monoamine oxidase inhibitors (MAOIs): These medications increase catecholamine levels and are also used to treat depression. Examples include Nardil, Marplan and Parnate.

Triptans: This class of drugs is used to treat migraines that increases serotonin levels. Examples include Imitrex, Frova, Relpax and Maxalt.

Analgesics, herbal supplements and illicit drugs: Analgesics, such as demerol and fentanyl; dextromethorphan, which is found in cough syrups; herbal supplements, such as ginseng and St. John’s Wort; and illicit drugs like LSD and ecstasy are all associated with serotonin syndrome.

An overdose of any of the above drugs or substances can result in serotonin syndrome. However, it’s more commonly seen when a patient first begins taking a medication, increases their dose or mixes predisposing medications or substances.

It can be difficult to determine whether a patient has serotonin syndrome because the syndrome mimics other conditions, such as anxiety or infection. Symptoms can be easily attributed to other causes and the condition missed. Even worse, the severity of the condition can be increased with inappropriate treatment, such as the administration of a potentiating substance. Understanding of the signs and symptoms can help providers identify or rule in serotonin syndrome.

The following are signs and symptoms of serotonin syndrome:Alteration in mental status, such as agitation, anxiety, confusion and unresponsiveness; neuromuscular symptoms, such as muscle spasms, tremors and shivering;tachycardia;profuse sweating; hypertension; nausea;vomiting; and diarrhea.

At least three of the above must be present plus a history of a potentiating substance with a recent change. These changes can include a new prescription, change in dose or new combination of substances for a diagnosis of serotonin syndrome.(1) Also, other conditions, such as infection, should be ruled out.

Conclusion
Treatment consists of the administration of benzodiazepines and the cessation of causative substance. In severe cases, a serotonin antagonist (e.g., Cyproheptadine) can be administered. Patient symptoms commonly dissipate within 24 hours but can last longer. Physical restraint with serotonin syndrome has been associated with dangerous elevations in body temperature and rhabdomyolysis: a breakdown of muscle that can eventually lead to renal failure.(2)

EMS providers should work to obtain a complete history of all medications being taken—prescription medications, over-the-counter drugs and herbal supplements. Attempt to identify duration of use and recent changes, and don’t forget the possibility of illicit substances. When a patient arrives in the ED with an altered mental status, the EMS provider may hold the key to diagnosis, potentially avoiding making an already potentially severe condition worse.

References
1. Marx J, Hockberger M & Walls R. Rosen’s Emergency Medicine: Concepts and clinical practice, 6th ed. Mosby Elsevier: St. Louis, 2002.

2. Boyer EW, Shannon M. The serotonin syndrome. N Eng J of Med. 2005;352(11):1112–1120.




Connect: Have a thought or feedback about this? Add your comment now
Related Topics: Patient Care, Medical Emergencies, signs and symptoms of serotonin, side effects of st. johns wort, side effects of ginseng, serotonin syndrome, medication-induced anxiety attacks, heart attack mimics, effects of ssris, effects of maois, anxiety mimics

 
Author Thumb

Dennis Edgerly, EMT-Pbegan his EMS career in 1987 as a volunteer firefighter EMT. Currently he's the paramedic education coordinator for the paramedic education program at HealthONE EMS. Contact him at Dennis.Edgerly@Healthonecares.com.

BROWSE FULL BIO & ARTICLES >

What's Your Take? Comment Now ...

Featured Careers & Jobs in EMS





 

Get JEMS in Your Inbox

 

Fire EMS Blogs


Blogger Browser

Today's Featured Posts

 

EMS Airway Clinic

Innovation & Progress

Follow in the footsteps of these inspirational leaders of EMS.
More >

Multimedia Thumb

New Item on Iowa Helicopter Helps Save Patient’s Life

Supply of blood recently added to LifeFlight helicopter.
Watch It >


Multimedia Thumb

Shooting Inside Pennsylvania Hospital

Early reports of one person dead in Darby hospital.
Watch It >


Multimedia Thumb

Anchorage Chief Proposes Shifting Fire, Medic Crews

Officials debate ways to reduce paramedic burnout.
Watch It >


Multimedia Thumb

Kansas City Woman Thanks EMTs Who Saved Her Life

CPR save highlights community awareness program
Watch It >


Multimedia Thumb

VividTrac offered by Vivid Medical - EMS Today 2013

VividTrac, affordable high performance video intubation device.
Watch It >


Multimedia Thumb

Field Bridge Xpress ePCR on iPad, Android, Kindle Fire

Sneak peek of customizable run forms & more.
Watch It >


Multimedia Thumb

The AmbuBus®, Bus Stretcher Conversion Kit - EMS Today 2013

AmbuBus®, Bus Stretcher all-hazards preparedness & response tool
Watch It >


Multimedia Thumb

Braun Ambulances' EZ Door Forward

Helps to create a safer ambulance module.
Watch It >


More Product Videos >